Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 91, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 17, 2024, 11:51 AM CDT. It was in force for 4 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2024, 11:51 AM CDT (16:51 UTC)
- Expired
- Aug 17, 2024, 3:51 PM CDT
- In force
- 4 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 11:55 AM CDT | FLASH FLOOD | San Juan, PR | An NWS employee reported that Avenida Jesus T. Pinero, near Farmacia Caridad and the TotalEnergies gas station in the direction of Carolina, is being affected by flooding. Around 3 inches of rain have fallen in the past two hours. |
| Aug 17, 11:57 AM CDT | FLASH FLOOD | 2 Ne San Juan, PR | 911 Call Center reported flash flooding at Ave Barbosa in front of Ferreteria National. |
| Aug 17, 12:18 PM CDT | FLASH FLOOD | 2 Ene San Juan, PR | 911 Call Center reported flash flooding at Calle 23 and Calle Alcañiz in Cantera. There are people trapped in one car. |
| Aug 17, 12:20 PM CDT | FLASH FLOOD | 2 Nne San Juan, PR | 911 Call Center reported flash flooding at Ave Ponce de Leon just in front of San Juan Park Apartments. A car with people inside is trapped and getting flooded (Vehicle: Ford Explorer, Color: red). |
| Aug 17, 12:38 PM CDT | FLASH FLOOD | 1 Wsw Carolina, PR | A 911 reporter informed that Avenida 65 de Infanteria right in front of the Costco Wholesale is being affected by flooding as around 1 to 2 inches have fallen. |
| Aug 17, 1:08 PM CDT | FLASH FLOOD | 2 W Carolina, PR | A 911 reporter informed that Calle Samoa, Jaba and Guadalupe near Residencial El Flamboyan is being affected by flooding as around 2 inches have fallen. |
| Aug 17, 1:24 PM CDT | FLOOD | San Juan, PR | Resident of San Juan reported flooding on PR - 37 near Minillas Tunnel. |
| Aug 17, 1:53 PM CDT | FLASH FLOOD | 2 Ne San Juan, PR | A member of the public reported that in Avenida Barbosa intersection to Calle Palestina in BO. Israel near Kentucky Fried Chicken is being affected by flooding, as around 2 inches have fallen in the past 2 hours. |
| Aug 17, 3:00 PM CDT | FLASH FLOOD | 1 Ene San Juan, PR | A 911 reporter informed that Calle Irlanda in Sector Quintana is being affected by flooding as around 2 inches have fallen. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
459
WGCA52 TJSJ 171651
FFWSJU
PRC127-172000-
/O.NEW.TJSJ.FF.W.0091.240817T1651Z-240817T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1251 PM AST Sat Aug 17 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
San Juan County in Puerto Rico...
* Until 400 PM AST.
* At 1251 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
San Juan, Guaynabo, Trujillo Alto and Carolina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1843 6603 1840 6599 1838 6600 1837 6603
1830 6605 1830 6608 1834 6610 1836 6609
1843 6611 1844 6609 1844 6608 1844 6607
1847 6612 1845 6604
FLASH FLOOD...RADAR INDICATED
$$
RC2 follow-up statements
050
WGCA52 TJSJ 171737
FFWSJU
PRC127-172100-
/O.EXT.TJSJ.FF.W.0091.000000T0000Z-240817T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
137 PM AST Sat Aug 17 2024
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
San Juan County in Puerto Rico...
* Until 500 PM AST.
* At 137 PM AST, Emergency management reported thunderstorms
producing heavy rain across the warned area. Between 1 and 3
inches of rain have fallen. Additional rainfall amounts up to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* San Juan OMME director reported several flooded areas/roads ;
Avenida Ponce De Leon, Cantera, Reparto Metropolitano, and nearby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 1843 6603 1840 6599 1838 6600 1837 6603
1830 6605 1830 6608 1834 6610 1836 6609
1843 6611 1844 6609 1844 6608 1844 6607
1847 6612 1845 6604
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RC657
WGCA72 TJSJ 172051
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
451 PM AST Sat Aug 17 2024
PRC127-172101-
/O.CAN.TJSJ.FF.W.0091.000000T0000Z-240817T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan PR-
451 PM AST Sat Aug 17 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SAN JUAN COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 1843 6603 1840 6599 1838 6600 1837 6603
1830 6605 1830 6608 1834 6610 1836 6609
1843 6611 1844 6609 1844 6608 1844 6607
1847 6612 1845 6604
$$
CAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:10 AM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, Aug 17, 6:10 AM CDT, 5 hours 41 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service San Juan PR
710 AM AST Sat Aug 17 2024
.SYNOPSIS...
Hot conditions will linger across the islands for the next several
days. A tropical wave will also approach, increasing the chances
of showers and thunderstorms. Saharan dust will follow this wave,
resulting in hazy skies.
&&
.SHORT TERM...Today through Monday...
Current Satellite derived precipitable water (PWAT) indicate a mass
of above normal values (above 2.0 inches) now over
easternmost/southeasternmost Puerto Rico, the USVI, Vieques and
Culebra. This contrasts the normal PWAT values (around 1.80
inches) across the rest of the region. Passing showers slowly
gained more frequency overnight, affecting the eastern region of
the area. One particular isolated thunderstorm moved over St.
Croix overnight with radar rain estimates up to one quarter inch.
Lows ranged from the upper 70s to the low 80s across lower
elevations of the islands to upper 60s and low 70s across interior
Puerto Rico.
We'll start the weekend with increasing moisture and instability as
a weak tropical wave affects the region today and tomorrow. Above
normal PWAT levels (above 2.0 inches) will persist through late
Sunday. These conditions will give an extra boost to the typical
weather pattern. This pattern includes periods of passing
overnight and early morning showers across windward sectors of the
islands, followed by afternoon showers and thunderstorms mainly
over interior to western/northwestern Puerto Rico each day. Lines
of convection can also develop northwest of the local islands and
El Yunque under southeasterly winds. Winds will gradually back
through the period, becoming easterly on Monday. PWAT values will
decrease to more normal values to start the workweek, coinciding
with a pulse of Saharan dust that will also promote hazy skies.
Elevated to significant heat risks will persist through the short
term period. For today (10 AM to 5 PM AST), an Excessive Heat
Warning will be in effect for all coastal and lower elevation areas
of the island, and a Heat Advisory will be in effect for lower
elevations (mostly the valleys of Caguas and Gurabo) of eastern
interior Puerto Rico. Drink plenty of fluids, stay in an air-
conditioned room (if possible and if power is available), stay out
of the sun, check up on relatives and neighbors, and take extra
precautions when outside. Conditions during the coming days present
significant health risks and may require the issuance of additional
Excessive Heat Advisories and Warnings.
.LONG TERM...Tuesday through Saturday
Hazy skies are anticipated on Tuesday as Saharan dust lingers. By
Wednesday, patches of moisture associated with a tropical wave
will approach. However, this system looks weak and rather
fragmented, so the shower activity should not be too widespread.
Additionally, the air mass will remain dry at the mid and upper
levels, so these showers should not have enough vertical
development to drop heavy rainfall accumulations. By the latter
part of the week, moisture will increase, and an upper level
trough will approach from the Lesser Antilles. In fact,
precipitable water value will be well above normal Thursday and
Friday. On these days, showers will become more frequent over the
Virgin Islands and eastern Puerto Rico. The activity will be
stronger in the afternoon for the interior and western Puerto
Rico, where the risk of lightning and flooding will be elevated.
Hot temperatures will continue too. Temperatures at 925 mb will
not be as high as the past couple of days, but still above normal.
This heat will impact sensitive groups, especially those without
effective cooling or adequate hydration.
&&
.AVIATION...
(06Z TAFS)
Mainly VFR conditions across the terminals. S-SE winds up to 12 kts
with sea breeze variations and higher gusts, decreasing after
17/22Z, when land breezes start to influence. Brief MVFR conditions
can result from morning VCSH/VCTS that can affect eastern sites &
VCSH/VCTS starting over the interior that can affect the PR sites,
especially TJBQ around 17/17Z-22Z.
&&
.MARINE...
Light to moderate east-to-southeast winds will continue through the
weekend, providing favorable conditions for small craft. However,
moderate to locally fresh winds from a tropical wave will lead to
choppy seas for small craft early next week.
&&
.BEACH FORECAST...
The risk of rip currents is moderate today across the northern
coast of Puerto Rico. A swell from Hurricane Ernesto will reach
the islands by Monday, and the risk might increase to high.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Excessive Heat Warning from 10 AM this morning to 5 PM AST this
afternoon for PRZ001>003-005-007-008-010>013.
Heat Advisory from 10 AM this morning to 5 PM AST this afternoon
for PRZ004.
VI...Excessive Heat Warning from 10 AM this morning to 5 PM AST this
afternoon for VIZ001-002.
AM...None.
&&
SHORT TERM...MRR
LONG TERM....ERGHazardous weather outlook, Aug 17, 3:57 AM CDT, 7 hours 54 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorología San Juan PR 449 AM AST sábado 17 de agosto de 2024 AMZ711>745-PRZ001>013-180900- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques- Las aguas cercanas y fuera de la costa del Atlántico y del Caribe- 449 AM AST sábado 17 de agosto de 2024 Esta perspectiva sobre las condiciones peligrosas del tiempo es para sectores de Puerto Rico. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté atento a tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal drenaje, principalmente a través de municipios del noroeste. Las inundaciones urbanas y de riachuelos son posibles. .Calor Excesivo...Este nivel de calor afecta a cualquier persona sin enfriamiento efectivo y/o hidratación adecuada. Impactos probables en algunos sistemas de salud, industrias sensibles al calor e infraestructura. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de resaca particularmente en la costa norte de PR y Culebra. .DÍAS DOS A SIETE...domingo a viernes Habrá mayormente un riesgo limitado de lluvia excesiva y rayos hasta el resto del fin de semana, especialmente durante las horas de la tarde sobre el oeste de Puerto Rico. Se espera calor excesivo en algunas elevaciones más bajas y áreas urbanas cada día. Hay un riesgo de bajo a moderado de corrientes marinas en algunas playas. Peligros maritimos limitados regresan el domingo hasta la próxima semana. Una marejada causada por el Huracán Ernesto alcanzará las islas el lunes, y el riesgo de corrientes marinas podría aumentar a alto. .COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES... No será necesaria la activación de observadores. AMZ716-726-VIZ001-002-180900- San Thomas San John e islas adyacentes-Santa Cruz- Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes del Caribe- 449 AM AST sábado 17 de agosto de 2024 Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para sectores de las Islas Vírgenes Americanas. .DÍA UNO...Hoy y esta noche .Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté atento a las tormentas eléctricas en su área y esté preparado para buscar refugio. .Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal drenaje. Las inundaciones urbanas y de riachuelos son posibles. .Calor Excesivo...Este nivel de calor afecta a cualquier persona sin enfriamiento efectivo y/o hidratación adecuada. Impactos probables en algunos sistemas de salud, industrias sensibles al calor e infraestructura. .Corrientes Marinas...Corrientes marinas amenazantes a la vida son posibles en la zona de resaca particularmente a través del noroeste de St. Thomas. .DÍAS DOS A SIETE...domingo a viernes Se espera calor excesivo en algunas elevaciones más bajas y áreas urbanas cada día. Hay un riesgo de bajo a moderado de corrientes marinas en algunas playas. Los peligros maritimos limitados regresan el domingo hasta la próxima semana. Una marejada causada por el Huracán Ernesto alcanzará las islas el lunes, y el riesgo de corrientes marinas podría aumentar a alto. .COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES... No será necesaria la activación de observadores.
In the hours before
Local storm report, Aug 17, 11:39 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1239 PM AST Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Flood 2 NE San Juan 18.42N 66.05W
08/17/2024 San Juan PR 911 Call Center
911 Call Center reported flooded roads at
Calle Italia with Calle Julia at Area de los
Mitas in San Juan.
&&
GRSLocal storm report, Aug 17, 11:46 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1246 PM AST Sat Aug 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM Flood 1 NNE San Juan 18.42N 66.06W
08/17/2024 San Juan PR 911 Call Center
911 Call Center reported flooding at Ave
Roosevelt before the train station entrance
near Rubens Cafe.
&&
GRSThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:00 AM CDT | Excessive Heat Warning | JSJ | 13 hr | |
| Aug 17, 3:00 AM CDT | Heat Advisory | JSJ | 9 hr | |
| Aug 17, 10:59 AM CDT | Areal Flood Advisory | JSJ | 108 min | |
| Aug 17, 12:01 PM CDT | Special Weather Statement | JSJ | 44 min | |
| Aug 17, 12:11 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 17, 12:35 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 17, 12:35 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 17, 12:48 PM CDT | Areal Flood Advisory | JSJ | 117 min | |
| Aug 17, 2:56 PM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.